Hail, Van Buren
- When
- May 30, 4:30 PM CST
- Where
- Van Buren County, Selma
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -92.150
A trained spotter reported mostly pea sized hail with a few dime to penny sized stones.
A weak upper level disturbance produced isolated afternoon thunderstorms with penny to nickel sized hail the main threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A weak upper level disturbance produced isolated afternoon thunderstorms with penny to nickel sized hail the main threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 2:36 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 336 PM CDT MON MAY 30 2016 .SYNOPSIS... Issued at 330 PM CDT Mon May 30 2016 The latest SFC analysis was indicating a warm front extending from extreme northwest IA...southeastward into southeastern IA. Cumulus fields more enhanced along and south of this feature as well as higher SFC Dpts. Dpts north of the boundary have mixed well down into the 50s for much less humidity this afternoon. Isolated convection starting to bubble in this field as well. Aloft, water vapor imagery was indicating a upper level trof digging southeastward out of Canada and acrs the northern Rockies. Another vort max noted in less organized steering flow acrs eastern OK rolling toward far southwestern MO. && .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 330 PM CDT Mon May 30 2016 Tonight...Will have to keep slight CHC to CHC POPs for isolated to wdly sctrd pop up showers and thunderstorms in the VCNTY of the warm front late this afternoon and into the evening. This activity more likely in the southwestern third to half of the DVN CWA as the boundary tries a late day retreat to the north. Not sure how far north this convection can make it though with drier subsiding air acrs northeastern IA into far northwestern IL. Lack of shear will also make it hard for a more enhanced storm to maintain, with lightning and brief heavy downpours the main threat until the cell collapses on itself. After whatever can pop up this evening dies out again diurnally after sunset, we may have a lull period until increasing warm air advection/return flow processes possibly generates isolated to sctrd nocturnal convection overnight into early Tue morning...especially if the warm front lingers in the northern CWA acting as a focal point. Less confidence with this later night potential with a few model solutions such as the 12z ECMWF, painting a mainly dry and clear picture for the rest of the night after the evening activity dies off. Lower SFC Dpts and the potential for periods of mainly clear skies support going with lows in the low to mid 60s, with some 50s possible in the north and northeast if late night storms/cloud debris does not form acrs those areas. Tuesday...First part of the day will have to watch for isolated to sctrd thunderstorm development again in the warm sector of an approaching cold front off to the west acrs the MO RVR Valley. If the warm front hangs up in the northern CWA that again could continue to be a focal point for shower/storm development as the day progresses. Still expect enough insolation in between the convective debris to drive high temps into the low to mid 80s. Will increase POPs acrs the far western to northwestern CWA by late afternoon for pre-frontal line of thunderstorms developing and making it into these areas from the west, but would not be surprised with the slowed frontal progression that this does not happen until after 00Z Wed. Despite SBCAPES making it to 1500-2500+ J/KG by late afternoon if we get the low to mid 80s and dpts in the mid 60s, deep shear profiles remain weak to marginal acrs the local area through 00Z. Thus a marginal SVR WX threat for Tue afternoon. Locally heavy rain a good bet though, where storms form. ..12.. .LONG TERM...(Tuesday NIGHT THROUGH next Monday) ISSUED AT 330 PM CDT Mon May 30 2016 Forecast focus on near normal temperatures the remainder of this week then below normal temperatures and precipitation much of next week. Tuesday night through Wednesday night, upper level trough and cold front will be slowly pushing across the area during this time frame. Showers and thunderstorms will accompany this system with the precipition ending Wednesday night with the passage of the front. Shear is weak Tuesday night, increasing on Wednesday but instability looks minimal. Therefore, the severe threat looks marginal or low. Thursday through Saturday, zonal flow across the area with near normal temperatures. A strong storm system will be tracking across the Midwest Friday night and Saturday accompanied by more showers and thunderstorms. The severe threat still needs to be determined but it will certainly depend on timing and amount of shear/instability. Sunday through next week, operational models similar in setting up an omega block with deep troughs in the eastern Pacific, and eastern United States, with a big ridge in the Rockies. The AO/NAO anomalies trend negative allowing for cool temperatures to push southward into the Midwest/Great Lakes. This should keep the area in below normal temperatures and below normal precipitation into the middle of June. HAASE && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON) ISSUED AT 1233 PM CDT Mon May 30 2016 Although most of this morning's convective activity had decreased or decayed, will have to watch for new development around a warm front extending from central into southeastern IA ATTM. Thus most of the TAF sites except maybe DBQ, susceptible for more thunderstorms and their variable outflow wind gusts in the VCNTY from mid afternoon through early evening, before they start to diminish again after sunset. Otherwise mainly VFR away from the precip and convective debris. Elevated return flow and warm air advection regime overnight may also spawn isolated to sctrd showers/storms overnight into early Tue morning but confidence in this not high enough to include in the TAFS at this point. High SFC dpts pooling along the warm front along with light winds may allow for some MVFR fog at BRL and possibly MLI. Increasing south winds to 7-10 KTs by mid Tue morning. ..12.. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Haase AVIATION...12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 353 PM CDT MON MAY 30 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 353 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING...THEN AGAIN LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED HEAVY DOWNPOURS AND LIGHTNING CAN BE EXPECTED FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY. CURRENTLY... THE THREAT FOR SEVERE STORMS IS LOW FOR TUESDAY. IF STRONG TO SEVERE STORMS DO DEVELOP TUESDAY AFTERNOON AND EVENING...THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS AFTERNOON OR TONIGHT. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 PM CDT MON MAY 30 2016 IAC177-302245- VAN BUREN- 515 PM CDT MON MAY 30 2016 ...A STRONG THUNDERSTORM WILL AFFECT PART OF VAN BUREN COUNTY... AT 515 PM CDT...A STRONG THUNDERSTORM WAS OVER LEANDO...OR 8 MILES NORTHWEST OF KEOSAUQUA...MOVING NORTH AT 10 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEANDO...DOUDS...SELMA AND LEBANON. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4090 9218 4090 9207 4078 9198 4069 9218 TIME...MOT...LOC 2215Z 160DEG 10KT 4080 9210 RP KINNEY
The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported mostly pea sized hail with a few dime to penny sized stones.
The AWOS measured a gust of 57 Knots from an isolated down-burst with no damage reported.
A report relayed by local broadcast media of pea to nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639045, 639054, 639046, 639047, 639048, 639049, 639050, 639051, 639052.